Texas, 2020Hail and Damaging Winds in Texas, March 4, 2020
March 4, 2020 · NWS EWX · 3 events in 3 counties and zones
An upper level low moved across West Texas. A low pressure center developed along a stationary front and brought a cold front through South Central Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low moved across West Texas. A low pressure center developed along a stationary front and brought a cold front through South Central Texas. This system generated thunderstorms some of which produced large hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 4, 2:31 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Mar 4, 2:31 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
231 AM CST Wed Mar 4 2020
.SHORT TERM (Today)...
The Storm Prediction Center has issued Severe Thunderstorm Watch
Number 40 for portions of the Edwards Plateau and Hill Country
through 8am this morning as a line of storms progresses east across
these areas.
The much advertised upper level low was approaching the Big Bend
early this morning. As of this writing, western area of the CWA,
across the Rio Grande, Edwards Plateau, and western Hill Country,
were in an increasingly favorable region for deep, strong synoptic
ascent. Showers and thunderstorms have blossomed across Val Verde
and Edwards counties in this favorable region. Despite the marginal
MUCAPE values, very high bulk shear values have allowed for strong
storms and an isolated severe storm to develop through Val Verde and
Edwards counties, with large hail the primary threat. Mesoanalysis
reveals the surface front stationary near a Del Rio to San Antonio
to Giddings line. Surface cyclogenesis is forecast to develop along
the western flank of the front between San Antonio and Del Rio
through the remainder of the overnight and lift east-northeast
through the I-35 corridor between San Antonio and Austin during the
morning hours and into portions of Southeast Texas this afternoon.
HREF members indicate increasing coverage of showers and storms,
orienting NNE to SSW through portions of Rio Grande, Edwards Plateau
and Hill Country through the remainder of the overnight, with the
severe threat continuing. The heavy rainfall threat looks to remain
focused mainly north of U.S. 90 overnight. As the surface low lifts
east-northeast this southern flank of the line of showers and storms
looks to weaken south of U.S. 90/I-10 and east of I-35 later this
morning. However, a locally heavy rainfall and strong to severe
threat in the northern end of the line, near and northeast of the
low across the eastern Hill Country and Central Texas, looks to
continue into the early morning hours before shifting out of the CWA
midday. Isolated pockets of 2-3" of rainfall will be possible
through the remainder of the overnight and into the morning hours
across across portions of the Edwards Plateau, Hill Country, and
Central Texas potentially leading to some spots of minor flooding.
The large hail threat will also continue through the region with a
lesser threat of damaging winds.
Attention then shifts to this afternoon as elevated convection
develops in the base of the upper level low across the northern Hill
Country. Several HREF members and global models bring the scattered
showers all the way southeast into portions of the I-35 corridor by
mid to late afternoon.
&&
.LONG TERM (Tonight through Tuesday)...
The upper level low will be just to the northeast of South Central
Texas by tonight. A few lingering showers will be possible prior to
midnight across the Hill Country and areas to the east towards
Bastrop and Giddings. After midnight the low will lift away from the
area bringing an end to the rain. Winds tonight will be gusty between
sunset and midnight on the backside of the upper level low, but will
drop off by Thursday morning.
Behind the upper low a weak upper level ridge will build across
Texas. This, along with light north winds and then easterlies as we
get into Saturday due to surface high pressure across the Central
Plains will keep the area dry and seasonal with both highs and lows
very near normal for the beginning of March.
The surface high will push to the east on Saturday which will result
in south and southeasterly flow returning to the area. This will
begin to bring back moisture to South Central Texas. Southwest flow
aloft will spread over the state on Sunday with a series of upper
level disturbances moving through the flow. This will produce
scattered chances for rain beginning Sunday afternoon and lasting off
an on through Tuesday. The strongest of these shortwaves will pass
through the Texas Panhandle and Oklahoma Sunday night into Monday
which will produce the greatest chance for rain. The Canadian and
ECMWF bring a front down into the area by Tuesday, but the GFS is
about 24 hours slower with the front, holding it off until late
Wednesday.
&&
.FIRE WEATHER...
Strong and gusty northwest winds and low humidity will lead to Near
Critical Fire Weather Conditions this afternoon across portions of
Maverick, Zavala, Frio, and Atascosa counties, where less rainfall
is expected. Wind gusts around 30 mph are forecast with minimum RH
values around 25-30%.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 65 48 71 47 70 / 100 20 0 0 0
Austin Bergstrom Intl Airport 67 48 71 45 71 / 90 20 0 0 0
New Braunfels Muni Airport 70 48 71 46 71 / 80 10 0 0 0
Burnet Muni Airport 60 44 69 44 67 / 100 30 0 0 0
Del Rio Intl Airport 67 46 74 47 74 / 20 - 0 0 0
Georgetown Muni Airport 62 46 70 44 68 / 100 30 0 0 0
Hondo Muni Airport 73 45 75 44 75 / 50 - 0 0 0
San Marcos Muni Airport 69 48 71 45 71 / 90 20 0 0 0
La Grange - Fayette Regional 72 50 71 47 72 / 80 20 0 0 0
San Antonio Intl Airport 72 49 72 47 72 / 70 - 0 0 0
Stinson Muni Airport 74 50 73 48 73 / 60 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...Runyen
Long-Term...Treadway
Hazardous weather outlook, Mar 4, 3:29 AM CST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
329 AM CST Wed Mar 4 2020
TXZ171>173-183>194-202>209-217>225-228-050930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
329 AM CST Wed Mar 4 2020
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
A severe thunderstorm watch is in effect for parts of the Edwards
Plateau and Hill Country through 8 am Wednesday. A line of storms
will continue to push east across the area through the morning.
The main hazards continue to be damaging thunderstorm winds with
severe hail as a secondary threat. An isolated tornado is
possible, but chances are low.
In addition, some pockets of heavy rainfall will be possible
across the Edwards Plateau and Hill Country with a quick 2 to 3
inches possible from these storms. This could produce some
localized flash flooding in these areas.
Behind the storms this afternoon windy conditions and low relative
humidity values will combine to bring Near Critical Fire Weather
to portions of Maverick, Zavala, Frio, and Atascosa counties.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Tuesday evening through mid day
Wednesday.
In the hours before
Special weather statement, Mar 4, 12:04 AM CST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1204 AM CST Wed Mar 4 2020
TXZ183-040645-
Val Verde TX-
1204 AM CST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 1245 AM CST...
At 1203 AM CST, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Comstock, moving northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Loma Alta, Juno, Bakers Crossing, Vinegarone, Devils River State Nat
Area Del Norte and Devils River State Nat Area Big Satan.
LAT...LON 3029 10101 3029 10070 2988 10070 2969 10101
2981 10119 3001 10127
TIME...MOT...LOC 0603Z 230DEG 29KT 2982 10101
HAMPSHIRESpecial weather statement, Mar 4, 1:43 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
143 AM CST Wed Mar 4 2020
TXZ183-184-202-040830-
Kinney TX-Val Verde TX-Edwards TX-
143 AM CST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KINNEY...SOUTHWESTERN
EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 230 AM CST...
At 143 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Carta Valley to near Del
Rio. Movement was east at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Del Rio, Brackettville, Val Verde Park, Alamo Village, Standart,
Amanda, Laughlin AFB, Cienegas Terrace, Escondido Estates, Fort Clark
Springs and Kickapoo Cavern State Park.
LAT...LON 2979 10078 2981 10018 2911 10044 2918 10077
2920 10077 2923 10080 2924 10079 2928 10087
2931 10089 2934 10094
TIME...MOT...LOC 0743Z 275DEG 24KT 2972 10073 2930 10089
HAMPSHIRESpecial weather statement, Mar 4, 2:18 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
218 AM CST Wed Mar 4 2020
TXZ184-040900-
Edwards TX-
218 AM CST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDWARDS COUNTY UNTIL
300 AM CST...
At 217 AM CST, Doppler radar was tracking a strong thunderstorm 12
miles north of Rocksprings, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Us-377 Near The Kimble-Edwards County Line.
LAT...LON 3029 9976 3026 9975 3018 9976 3008 10029
3026 10035 3029 10026
TIME...MOT...LOC 0817Z 252DEG 26KT 3020 10024
RUNYENThunderstorm Wind, Uvalde
- When
- March 4, 3:45 AM CST
- Where
- Uvalde County, 1.83 mi SE of Concan
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 29.500, -99.710
A thunderstorm produced wind gusts estimated at 80 mph in Concan. Half of the metal roof was peeled off a house, numerous large tree branches were torn off live oak trees, and a trailer was blown over.
Hail, Kendall
- When
- March 4, 5:27 AM CST
- Where
- Kendall County, 2.77 mi ESE of Boerne
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.760, -98.690
A thunderstorm produced dime to quarter size hail in Boerne.
Thunderstorm Wind, Bexar
- When
- March 4, 5:53 AM CST
- Where
- Bexar County, 11.69 mi NNW of Luxello
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 29.750, -98.410
A thunderstorm produced wind gusts estimated at 60 mph that knocked down power lines near the intersection of FM 1863 and Smithson Valley Rd. in Bulverde.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, March 4, 20201 injured · $3.2 million · EF0 · 26 events
- Flooding and Damaging Winds in Georgia, March 4 to 6, 20203 injured · $161,000 · 65 kt wind · 69 events
- Flash Flooding and Flooding in Georgia, March 4 to 5, 2020$105,000 · 7 events
- Flooding in South Dakota, March 4 to 10, 2020$50,000 · 4 events
- Hail and Damaging Winds in Alabama, March 4 to 5, 2020$39,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Texas, March 4, 2020$19,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Texas, March 4, 20201 in hail · 16 events
- Strong Wind in Massachusetts, March 4, 2020$13,000 · 7 events
- Hail and Damaging Winds in Louisiana, March 4, 20201 in hail · 10 events
- Wildfire in Oklahoma, March 4 to 8, 20208 events
- Flooding in Minnesota, March 4 to 12, 20207 events
- Damaging Winds in Alabama, March 4, 202061 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880310, 880311, 880312.